Should my dad be feeling stomach pain after chemo for stage 4 colon cancer?
My dad is 72 and was recently diagnosed with Stage 4 colon cancer. He had emergency surgery about 2 1/2 months ago and has started back on chemotherapy. He is doing well, but his major complaint has been stomach pain after chemo, that they had to make, after they gave him an iliostomy, from the removal of the surgery and part of his colon. No one has been able to give us an answer as to why he has so much stomach pain after chemo treatments in this area, and it has become a major area of frustration for both him and my mother who is taking care of him. He refuses to eat when he is in this kind of pain, and it usually lasts a week. I live over 600 miles away, so I cannot be there when she talks to the Dr's, i can only give support emotionally, and verbally. Any answers or help that you could give us would be greatly appreciated.
When your parent's in pain, it's important to pay close attention to when the pain occurs and what seems to make it worse and better, then talk to the doctor and describe it as best you can. If the pain is worse the week after chemo, it sounds like the chemotherapy drugs may be causing it or making it worse. The fast-growing cells that line the intestines and stomach are among those killed off by chemotherapy drugs, which is why so many cancer patients experience nausea, vomiting, and stomach pain.
Is your father being given an anti-emetic drug such as Emend or Zofran before and during chemotherapy? They work very effectively to reduce nausea, vomiting, and cramping. However, some drugs are not considered safe with all types of cancer and all chemotherapy regimens. Your medical team should include a chemo nurse who can answer specific types of questions about your father's chemo regimen, which anti-nausea drugs have been prescribed, and when -- and how strongly -- he can expect to feel nauseous.
Many oncologists now recommend integretive approach to cancer treatment, which can include some nutritional supplements to support digestive health. Have your father try taking probiotic supplements, which help restore the balance of natural flora in the gut. Folic acid and glutamine also promote digestive health. Make sure he gets plenty of protein (you can add whey protein to smoothies and drinks) and omega-3 fatty acids from fish or flax seed.
Most cancer patients find that nausea and stomach problems continue on and off throughout chemotherapy treatment. More information about nausea and chemo is available here.
If your father cannot tolerate oral anti-nausea drugs, you might look into the Sancusso Patch. It was just available in Dec. 08 and has made chemo tolerable for my wife while she is in chemo therapy.
Sorry to hear, I also have a co-worker her 45 year old husband is newly diagnosed with colon cancer. I recently was diagnosed with NHL. Had my first treatment 11-17-10 I have the same pain you state your dad has my chemo nurse told me the doctor will only treat with perks which make my stomach worse, has things inproved for your dad and what do they offer him for pain meds and do they help?
Stay Connected With Caring.com
Get news & tips via e-mail